Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 173, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 24, 2004, 7:37 PM CDT for Bexar County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2004, 7:37 PM CDT (00:37 UTC)
- Expired
- Oct 24, 2004, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 66 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 250037 SVRSAT TXC029-250130- /X.NEW.KEWX.SV.W.0023.041025T0037Z-041025T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 737 PM CDT SUN OCT 24 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... BEXAR * UNTIL 830 PM CDT * AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ELMENDORF...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELMENDORF BY 800 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2919 9855 2912 9842 2935 9825 2930 9840 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 5:24 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 24, 5:24 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 524 PM CDT SUN OCT 24 2004 .UPDATE... QUICK UPDATE OF ALL PRODUCTS TO ACCOUNT FOR MCC OVER THE I-35 CORRIDOR. RADAR LOOPS INDICATE BACK BUILDING TO THE SOUTHWEST TOWARDS HONDO AND UVALDE WITH STORMS THEN TRAINING NORTHEASTWARD ACROSS BEXAR...COMAL AND GUADALUPE COUNTIES. MCC WILL SLOWLY PROPAGATE TO THE EAST AND SOUTHEAST THIS EVENING. && .PREV DISCUSSION... THE MAIN FEATURE NOTED IN A UPPER LEVEL ANALYSIS IS THE BAJA PACIFIC TAP ACROSS MEXICO INTO TEXAS. RADARS ACROSS THE REGION CONTINUE TO SHOW SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE REGION WITH THE HEAVIEST CONCENTRATION OF RAIN OVER THE WESTERN SECTION ASSOCIATED WITH THE UPPER LEVEL PACIFIC MOISTURE. MOVEMENT IS TO THE NORTHEAST AND THE PRECIPITATION WILL SPREAD ACROSS THE HILL COUNTRY TONIGHT INCLUDING THE COUNTIES ALONG THE ESCARPMENT FROM DEL RIO TO SAN ANTONIO TO AUSTIN. A SURFACE ANALYSIS SHOW DEEP GULF MOISTURE INFLOW INTO SOUTH CENTRAL TEXAS AS A RIDGE OF HIGH PRESSURE OVER THE GULF DOMINATES TEXAS WEATHER. THE AIRMASS OVER THE REGION IS VERY MOIST WITH PWS OF 1.6 INCHES AT CORPUS CHRISTI AND 1.8 INCHES AT DEL RIO. MODELS ARE IN GOOD AGREEMENT WITH THE ONGOING WEATHER TRENDS AND FORECAST. DEVELOPING THUNDERSTORM ACTIVITY OVER THE EASTERN AND NORTHERN COUNTIES THIS EVENING RELATED TO AFTERNOON HEATING. MODELS SLOWLY MOVE THE UPPER LEVEL TROF NORTHWEST OVER THE NEXT 24 HOURS AND THIS WILL RESULT IN THE HIGHEST PERCENTAGES OF RAIN CHANCES OCCURRING OVER THE WEST AND NORTHWESTERN COUNTIES BY TOMORROW. MONDAY WILL STILL HAVE DEEP LOW LEVEL MOISTURE INTO THE REGION WITH MORNING PATCHY FOG AND CONTINUED CHANCES OF LIGHT RAIN/DRIZZLE. MODELS MOVE THE GULF RIDGE WESTWARD AND THIS WILL CUTOFF SOME OF THE MOISTURE INTO THE REGION...DECREASING THE RAIN CHANCES. HOWEVER...WITH AFTERNOON HEATING AND THE MOISTURE INPLACE... EXPECT 10/20 PERCENT CHANCES OF RAIN EACH DAY. MODELS BRING A COLD FRONT INTO THE REGION AROUND FRIDAY WITH TEMPERATURES LOWERING TO NEAR OCTOBER NORMALS. CHANCES OF RAIN DECREASING FOR NEXT WEEKEND. FOR THE UPCOMING WORKWEEK...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE FORECAST AREA WITH CONTINUED CHANCES OF PRECIPITATION. SEVERAL SHORTWAVES EMBEDDED IN THE PACIFIC/BAJA TAP WILL MOVE OVER THE AREA PRODUCING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL RANGE IN THE UPPER 60S INTO THE 70S FOR MORNING LOWS WITH DAYTIME HIGHS IN THE UPPER 70S INTO THE 80S. TOWARDS THE LATER PERIODS OF THE WORKWEEK...A CANADIAN COLD FRONT WILL BREEZE THROUGH THE REGION... CHANGING THE AIRMASS TO MORE SEASONABLE WEATHER WITH NIGHTTIME LOWS LOWERING INTO THE 40S/50S AND DAYTIME HIGHS IN THE 60S/70S. && .EWX WATCHES/WARNINGS/ADVISORIES...NONE. && 13/04
Hazardous weather outlook, Oct 24, 5:36 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 536 AM CDT SUN OCT 24 2004 TXZ171>173-183>194-202>209-217>225-228-251100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 536 AM CDT SUN OCT 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. DUE TO RECENT HEAVY RAINFALL AND SATURATED GROUNDS...IT WILL TAKE VERY LITTLE RAIN TO CAUSE RUNOFF RELATED PROBLEMS. SEVERE STORMS ARE NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE TOWARD THE END OF THE WEEK AND INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Oct 24, 4:42 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 PM CDT SUN OCT 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
10/24/2004 BEXAR TX LAW ENFORCEMENT
8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.
&&
JMELocal storm report, Oct 24, 5:05 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT SUN OCT 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
10/24/2004 BEXAR TX LAW ENFORCEMENT
8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.
0500 PM FLASH FLOOD GARDEN RIDGE
10/24/2004 COMAL TX WEATHER SERVICE
HIGHWAY 3009 AND FM 2252 FLOOD AND PERSONNEL
UNDER WATER.
JME/PMLocal storm report, Oct 24, 5:35 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT SUN OCT 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD SAN ANTONIO 29.46N 98.51W
10/24/2004 BEXAR TX LAW ENFORCEMENT
8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.
0500 PM FLASH FLOOD GARDEN RIDGE
10/24/2004 COMAL TX WEATHER SERVICE
HIGHWAY 3009 AND FM 2252 FLOOD AND PERSONNEL
UNDER WATER.
0500 PM HIGH WINDS GUST UNIVERSAL CITY TX AIR FORCE WEATHER
10/24/2004 BEXAR EQUIPMENT
SURFACE OBSERVATION 242155Z 34013G58KT
JME/PMLocal storm report, Oct 24, 6:04 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SUN OCT 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD SEGUIN 29.58N 97.97W
10/24/2004 GUADALUPE TX LAW ENFORCEMENT
ROAD CLOSURES AND BARRICADES UP ACROSS THE COUNTY.
&&
JMELocal storm report, Oct 24, 6:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SUN OCT 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 20 E SAN ANTONIO 29.46N 98.17W
10/24/2004 1.00 INCH BEXAR TX AMATEUR RADIO
HAM SPOTTER MEASURED NICKLE TO QUARTER SIZE HAIL AT SAINT
HEDWIG
&&
PMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:06 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe | 54 min |
| Oct 24, 7:17 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 43 min |
| Oct 24, 7:53 PM CDT | Severe Thunderstorm Warning | EWX | Wilson | 67 min |
| Oct 24, 11:49 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 56 min |
| Oct 25, 12:16 AM CDT | Flash Flood Warning | EWX | Kinney | 3 hr |
| Oct 25, 1:36 AM CDT | Severe Thunderstorm Warning | EWX | Kinney | 54 min |
| Oct 25, 2:17 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 43 min |
| Oct 25, 3:52 AM CDT | Severe Thunderstorm Warning | EWX | Real | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.